Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 26, 2009, 5:27 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 26, 2009, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 6:00 PM CDT | FLASH FLOOD | Sheffield, TX | FOUR TO SIX INCHES OF WATER REPORTED ON ROADWAYS IN SHEFFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 262227
FFWMAF
TXC371-270130-
/O.NEW.KMAF.FF.W.0006.090426T2227Z-090427T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 830 PM CDT
* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A THUNDERSTORM 14 MILES WEST OF SHEFFIELD...
MOVING NORTHEAST AT 35 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
SHEFFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3067 10220 3087 10220 3090 10187 3086 10183
3081 10182 3076 10182 3074 10180 3071 10180
3068 10176 3067 10177
$$1 follow-up statement
000
WGUS74 KMAF 262335
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT SUN APR 26 2009
TXC371-270130-
/O.CON.KMAF.FF.W.0006.000000T0000Z-090427T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
635 PM CDT SUN APR 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL PECOS COUNTY...
AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS NEAR
SHEFFIELD HAD FLOODED SOME CITY STREETS WITH 6 INCHES OF RAINFALL
RUNOFF. IN ADDITION...MIDLAND DOPPLER RADAR ESTIMATED THAT OVER 3
AND ONE QUARTER INCHES OF RAINFALL HAD OCCURRED JUST WEST OF
SHEFFIELD OVER THE LAST FEW HOURS. FOURMILE DRAW...WHICH CROSSES
INTERSTATE 10 NORTHWEST OF SHEFFIELD...AND SHEFFIELD DRAW...WHICH
CROSSES HIGHWAY 349 SOUTHWEST OF SHEFFIELD...WERE HARDEST HIT.
THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
SHEFFIELD DRAW...PECOS RIVER...FOURMILE DRAW...INDEPENDENCE CREEK AND
HARRAL DRAW.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3067 10220 3087 10220 3090 10187 3086 10183
3081 10182 3076 10182 3074 10180 3071 10180
3068 10176 3067 10177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 2:45 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 26, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE. CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE. THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM. EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM. OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT. AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER. LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.
DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR. MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING. COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT. MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY. SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH. TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY. FOR NOW...HAVE KEPT
GRIDS DRY.
FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.
&&
.FIRE WEATHER...
AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY. HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT. MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 89 66 79 / 30 10 0 30
CARLSBAD NM 52 87 56 82 / 0 0 0 10
DRYDEN TX 67 89 69 83 / 30 0 0 0
FORT STOCKTON TX 59 90 63 91 / 0 0 0 10
GUADALUPE PASS TX 52 80 57 81 / 0 0 0 0
HOBBS NM 51 86 54 79 / 0 0 0 30
MARFA TX 43 83 47 84 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 89 61 81 / 10 0 0 30
ODESSA TX 62 86 61 86 / 10 0 0 30
WINK TX 55 92 64 87 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
&&
10/44Hazardous weather outlook, Apr 26, 3:41 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 341 PM CDT SUN APR 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 341 PM CDT SUN APR 26 2009 /241 PM MDT SUN APR 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...ISOLATED TORNADOES...AND FREQUENT LIGHTING WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN AND EAST CENTRAL PERMIAN BASIN. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS WITH GUSTS NEAR 50 MPH. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION. LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 26, 2:20 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN APR 26 2009 TXZ075-261945- PECOS- 220 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 26, 4:20 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SHEFFIELD 30.69N 101.82W
04/26/2009 E1.75 INCH PECOS TX PUBLIC
PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.
&&
CDANIELSLocal storm report, Apr 26, 4:24 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 SE SHEFFIELD 30.68N 101.81W
04/26/2009 E1.00 INCH PECOS TX LAW ENFORCEMENT
&&
CDANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:41 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Ward, Winkler | 15 hr |
| Apr 26, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 26, 2:53 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 37 min |
| Apr 26, 3:29 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 46 min |
| Apr 26, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 44 min |
| Apr 26, 4:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Apr 26, 4:13 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 17 min |
| Apr 26, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Apr 26, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 53 min |
| Apr 26, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 44 min |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 60 min |
| Apr 26, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 54 min |
| Apr 26, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.